Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

August 10, 2016Douglas County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 10, 2016, 3:18 PM CDT for Douglas County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2016, 3:18 PM CDT (20:18 UTC)
Expired
Aug 10, 2016, 3:45 PM CDT
In force
27 min
Issued by
NWS Twin Cities, MN

County Douglas County, MN

The radar

The Minneapolis radar (KMPX), 205 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

178 
WWUS83 KMPX 102018
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
318 PM CDT WED AUG 10 2016

MNZ041-102045-
DOUGLAS-
318 PM CDT WED AUG 10 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DOUGLAS COUNTY...

AT 318 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ERDAHL...OR 22
MILES WEST OF ALEXANDRIA...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EVANSVILLE...BRANDON...LEAF VALLEY...MILLERVILLE AND MELBY. 

THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 81 AND
89.
 
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4611 9541 4607 9536 4588 9575 4593 9577
      4611 9577
TIME...MOT...LOC 2018Z 229DEG 25KT 4598 9583 

$$

RAH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 10, 12:12 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 10, 12:12 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1212 PM CDT WED AUG 10 2016

.SHORT TERM...(Today and tonight)
Issued at 322 AM CDT Wed Aug 10 2016

The short term concerns are timing and severity of convection
along with flooding threat into tonight.

Initial complex moving into west central MN now will move across
central MN through at least mid morning. Severity may diminish some
after 12z...but strong winds and torential rain may linger some.
This will drop an outflow boundary over central MN today...and will
refocus convective threat in the vicinity of this boundary into the
late afternoon.  Conditional nature of cloud trends and overall
heating potential has added uncertainty to heat indices rising to
100 over much of southern MN. We opted to continue mention in the
HWO for the 95 to 100 scenario.

Numerous variety of hires solutions to the overnight convection
leaves high level of uncertainty to QPF forecast.  We will continue
the higher pop solution for now...as believe some convection will
drop south and east over the region during the night as upper trough
approaches. Still should see high rainfall rates with any organized
convection if that does develop...with PW's still forecast to rise
around 2 inches.  Because of the high uncertainty in overall
location/development of convection into tonight...will leave any
flood watch to later forecasts for tonight period. The severe
weather threat will exist into tonight as well...as modest
instability...shear and boundary will come into play.  Mid level
lapse rates are unstable generally 7-8 C/km...so strong convective
winds and hail will be a definite threat and if a well organized
boundary remains... we could see an isolated tornado threat...mainly
over central MN late afternoon/early evening.

.LONG TERM...(Thursday through Tuesday)
Issued at 322 AM CDT Wed Aug 10 2016

The long term period will start off on an activate note, with
showers and thunderstorms likely ongoing Thursday morning as
strong isentropic upglide occurs ahead of the approaching front
stretching from northwestern MN across eastern SD. The primary
concern on Thursday will be heavy rainfall, given the precipitable
water bullseye of 2+ inches will be centered over the area. May
quite possibly need a flood watch over at least a portion of the
area, but will need to see how the Wednesday convection pans out
first and what areas get a decent amount of rainfall. Any severe
storms would be tied to the frontal passage Thursday
afternoon/eve, although at this point the shear looks fairly weak
and destabilization will be tough to come by given anticipated
convection earlier in the day.

Could see some lingering showers and thunderstorms in the far east
(west central WI) on Friday, but for the most part dry weather is
expected in the wake of the front through the weekend.
Temperatures will retreat below climatological normals, with highs
generally in the 75 to 80 degree range on Saturday and Sunday.

Next week features the transition to semi-zonal flow, which will
mean the opportunity for quick/fleeting precip chances as weak
impulses traverse the fast-moving flow. Temperatures will also
return to near to above normal values for mid-August.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1155 AM CDT Wed Aug 10 2016

Main concern this afternoon is a leftover boundary from earlier
convection that has stalled across southern Minnesota. The main
concentration should remain north and northwest of MPX Taf sites,
but conditions are becoming more uncertain with this boundary.
Therefore, low confidence on thunderstorm development this
afternoon as this boundary is near the area. There is higher
confidence of widespread thunderstorms across North Dakota and
northwest Minnesota later this afternoon and evening. 18Z Tafs
reflect this lower confidence with only KAXN having any chances of
VCTS. Confidence increases after 00z, with the highest confidence
after 06z across southern Minnesota and west central Wisconsin.

Due to the amount of moisture in the atmosphere /Low LCLs/, any
thunderstorms that develop will lower vsby/cigs significantly to
IFR/LIFR for a short period. Timing is the main problem so will
leave in a temporary period. Not much change after 12z Thursday
as the boundary holds near the area.

KMSP...

As stated above, confidence is low on thunderstorm development in
the next 6 hours, with better confidence of thunderstorms after
3z. Any storms that develop will lower vsby/cigs to IFR. Surface
winds will be predominately southeast/south through the taf
period.

/OUTLOOK FOR KMSP/

Fri...VFR. Wind NW 10 kts.
Sat...VFR. Wind NW 5-10 kts.
Sun...VFR. Wind NW 5 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...Flash Flood Watch from 4 PM CDT this afternoon through Thursday
     morning for WIZ014-023.

MN...Flash Flood Watch from 4 PM CDT this afternoon through Thursday
     morning for MNZ041>045-047>070-073>076.

&&

SHORT TERM...DWE
LONG TERM...LS
AVIATION...JLT
Hazardous weather outlook, Aug 10, 12:18 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1218 PM CDT WED AUG 10 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111730-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1218 PM CDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON AND OVERNIGHT
ACROSS THE OUTLOOK AREA...BUT WIDESPREAD ACTIVITY IS MORE LIKELY
THIS EVENING AND OVERNIGHT. A FEW OF THESE STORMS COULD BE
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. A TORNADO OR TWO
COULD ALSO OCCUR...MAINLY OVER CENTRAL MINNESOTA.

TORRENTIAL RAINFALL AND THE POTENTIAL FOR FLOODING IS ALSO
BECOMING LIKELY SO A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON THROUGH TONIGHT.

HEAT INDICES ARE EXPECTED TO RISE TO BETWEEN 95 AND 100 DEGREES
DURING THE AFTERNOON AND EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO THURSDAY NIGHT. HEAVY
RAINFALL AND THE POTENTIAL FOR FLOODING WILL REMAIN THE PRIMARY
THREAT...ALTHOUGH A FEW STORMS COULD BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS MUCH OF THE
OUTLOOK AREA THIS AFTERNOON AND EVENING...BUT TIMING OF
INITIATION REMAINS QUESTIONABLE.

JLT

In the hours before

Special weather statement, Aug 10, 3:18 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
318 PM CDT WED AUG 10 2016

MNZ041-102045-
DOUGLAS-
318 PM CDT WED AUG 10 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DOUGLAS COUNTY...

AT 318 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ERDAHL...OR 22
MILES WEST OF ALEXANDRIA...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EVANSVILLE...BRANDON...LEAF VALLEY...MILLERVILLE AND MELBY.

THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 81 AND
89.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4611 9541 4607 9536 4588 9575 4593 9577
      4611 9577
TIME...MOT...LOC 2018Z 229DEG 25KT 4598 9583

RAH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:46 AM CDTSevere Thunderstorm WarningMPXStevens44 min
Aug 10, 4:06 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope39 min
Aug 10, 4:28 AM CDTSevere Thunderstorm WarningMPXStevens, Swift32 min
Aug 10, 4:47 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Swift, Todd43 min
Aug 10, 5:03 AM CDTSpecial Weather StatementMPXLac qui Parle, Swift57 min
Aug 10, 5:33 AM CDTSpecial Weather StatementMPXMorrison, Stearns, Todd42 min
Aug 10, 11:00 AM CDTFlash Flood WatchMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more32 hr
Aug 10, 3:42 PM CDTSpecial Weather StatementMPXKandiyohi33 min
Aug 10, 3:48 PM CDTSevere Thunderstorm WarningMPXKandiyohi42 min
Aug 10, 4:16 PM CDTSpecial Weather StatementMPXSwift29 min
Aug 10, 4:26 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift34 min
Aug 10, 4:30 PM CDTSpecial Weather StatementMPXMille Lacs60 min
Aug 10, 4:32 PM CDTSevere Thunderstorm WarningMPXKandiyohi43 min
Aug 10, 5:43 PM CDTSpecial Weather StatementMPXMille Lacs2 hr
Aug 10, 6:21 PM CDTSevere Thunderstorm WarningMPXKandiyohi39 min
Aug 10, 6:25 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti, Kanabec, Mille Lacs, Sherburne35 min
Aug 10, 6:35 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Swift40 min
Aug 10, 6:58 PM CDTSpecial Weather StatementMPXAnoka, Chisago47 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.